Statin myopathy: incidence, risk factors, and pathophysiology.
Curr Atheroscler Rep. 2007 Nov;9(5):389-96
Authors: Sewright KA, Clarkson PM, Thompson PD
3-Hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) are generally well-tolerated lipid-lowering drugs. However, they are associated with myopathy, and incidence rates of muscle-related complaints predicted from clinical trials may underestimate rate of occurrence of these side effects in clinical practice. The development of a standardized system for description and documentation of statin-associated myopathy that includes the entire spectrum of muscle complaints would provide valuable data for researchers and clinicians seeking to better understand statin-induced muscle complaints. Among the risk factors for myopathy are polypharmacy, high-dose statin treatment, aging, and diabetes. The etiology of statin-induced myopathy is not well understood, but potential contributing mechanisms include decreases in mevalonate pathway products, mitochondrial dysfunction, alterations in gene expression related to apoptosis and protein degradation, and genetic predisposition.
PMID: 18001622 [PubMed - indexed for MEDLINE]